Nursing Clinical Practice Guide
Clinical Scenario: You are making morning rounds on Mr. Johnson, a 68-year-old with a history of diabetes, CKD, and HF. He is drowsier than usual, his skin is cool and clammy, and you notice his bedside glucose monitor reads "LO." His family mentions he didn't eat much breakfast because he wasn't feeling well.
Nursing Intervention Strategy:- 1Immediate Assessment (ABCs)Check responsiveness, airway, breathing, and circulation. Obtain a STAT blood glucose via fingerstick to confirm.
- 2Immediate InterventionIf patient is conscious and able to swallow, administer 15-20 grams of fast-acting carbohydrate (4 oz fruit juice, 3-4 glucose tablets). Recheck blood glucose in 15 minutes. If still low, repeat.
- 3If Unconscious/Unable to SwallowAdminister glucagon 1 mg IM/SubQ per protocol. Position patient on side (recovery position). Call a rapid response or code as per facility policy.
- 4Follow-up CareOnce stable, provide a complex carbohydrate/protein snack (e.g., crackers with peanut butter) to prevent rebound hypoglycemia. Investigate the cause (missed meal, excessive medication, new illness).
- 5DocumentationDocument the event thoroughly: time, blood glucose values, symptoms, interventions given, patient response, and notification of the provider.
Patient Safety and Precautions:
* Key Point! Never give an unconscious patient anything by mouth due to high aspiration risk.
* For patients with heart failure, be cautious with large volumes of juice if they are on fluid restriction. Glucose gel or tablets are preferred.
* In CKD, the counter-regulatory response to hypoglycemia may be blunted, and symptoms may be less pronounced, making close monitoring essential.
Nursing Procedure & Medication Flow
Glucagon Administration (IM/SubQ):
1. Reconstitute the glucagon powder with the provided sterile diluent.
2. Draw up the entire 1 mg (1 unit) dose.
3. Administer via IM or SubQ injection into a site with adequate muscle/subcutaneous tissue (e.g., thigh, abdomen).
4. Expect the patient to awaken in 10-15 minutes. Once awake and able to swallow, give oral carbohydrates.
5. Monitor for nausea/vomiting, a common side effect of glucagon.
A Word from Your Senior Nurse
"Nursing is not just about carrying out physician orders — it's about being the frontline guardian for your patients! In clinical practice, recognizing subtle changes in a patient's mental status and connecting them to a potential cause (like a missed meal in a diabetic) is what saves lives. When you see confusion in a diabetic patient, your first thought should be 'check the glucose!' That quick, critical-thinking action is the difference between a simple intervention and a full-blown code. On the NCLEX and in real life, always ask yourself: 'What can kill my patient right now?' That's your priority."